Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 34, NWS Grand Rapids, MI

April 4, 2017

NWS Grand Rapids, MI issued this small craft advisory at Apr 4, 2017, 3:43 PM EDT. It took effect at Apr 5, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2017, 3:43 PM EDT (19:43 UTC)
In effect from
Apr 5, 2017, 8:00 AM EDT
Expired
Apr 5, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Apr 4, 3:23 PM EDT, 20 minutes earlier.

Area forecast discussion, Apr 4, 3:23 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
323 PM EDT Tue Apr 4 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 323 PM EDT Tue Apr 4 2017

A late season winter storm will head toward Lower Michigan
Wednesday. Accumulating snow is possible, especially north of M-46
where several inches may accumulate from Wednesday night and
Thursday. Warmer weather will return by Friday and into the weekend
when temperatures climb into the upper 40s Friday to the mid 60s by
Saturday and perhaps 70s by early next week.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 323 PM EDT Tue Apr 4 2017

Forecast concerns deal with the winter storm potential late
Wednesday into Thursday.

Short range models continue to show the approach of a strong low
from the southern Plains. This time of year those types of storms
tend to be fairly dynamic, with a strong llj pulling moisture north
ahead of it. The key is whether there is enough cold air associated
with the system to produce snow. Latest model trends point to "yes",
there will be enough cold air in place.

This system has a few things going for it. First, it will have a
strong feed off the Gulf Wednesday and decent supply of cold air to
the north, thanks to a digging northern stream jet. Second, the
upper trough goes negative tilt, and these tend to be wet system.
Third, the low continues to deepen as it moves across the lower
Great Lakes. Fourth, the heavier pcpn will likely fall at night when
temperatures are colder. This will aid in the accumulating aspect.

There will be a very sharp dividing line between the heavier snow
and mostly rain. Based on forecast soundings and wet bulb zero
heights, the heavier snow looks like it will fall from southwest
Mecosta County northeast through Clare county. The northeast six
counties could see several inches of snow from late Wednesday night
through Thursday; we issued a Winter Storm Watch for this area. A
slight wiggle in the storm path, though, could bring other counties
into play, such as Kent, Muskegon, Montcalm as well as Mason and
Oceana.

Outside of the watch area, light snow is possible too lingering
through Thursday and a Winter Weather Advisory may be needed, but
for lesser accumulations.

As already mentioned, this system will continue to deepen as is
moves by. We're going to see the wind increase to 30 to 40 mph
Thursday, so blowing snow may become an issue too. Highs in the
lower to mid 30s coupled with the higher sun angle will help in
keeping accumulations on road surfaces from being higher than they
would have been a month or two ago.

Tonight, skies will partially clear, more so over the northern cwa.
Light winds ahead of the next system coupled with abundant low level
moisture will lead to some fog.

.LONG TERM...(Friday through Tuesday)
Issued at 323 PM EDT Tue Apr 4 2017

No concerns until Monday, which continues to look favorable for
thunderstorms. There is good model consensus on a cyclonically
breaking upper wave just upstream with an associated elongated
surface low approaching the area Monday afternoon. Would not be
surprised to see highs Monday get well into the 70s, which will
enhance convective instability. Deterministic GFS/ECMWF solutions
advertise sufficient instability for storms and each of the last
several runs of the GEFS includes multiple members with > 1000 J/kg
SBCAPE Monday evening. As noted previously, this will be a wet
system and not particularly fast moving, so there will be potential
hydro concerns as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 124 PM EDT Tue Apr 4 2017

We have medium confidence that we will gradually raise and then
eventually lose ceilings this afternoon from west to east,
resulting in VFR areawide by evening. Certainty with timing is a
bit lower. Regardless, once ceilings disappear, chances that VFR
will persist at most terminals overnight, with the possible
exception being southern terminals such as AZO, BTL, JXN which
could see MVFR ceilings and BR moving in after 06Z. We also need
to watch for the possibility of brief IFR fog at terminals that
stay relatively cloud free overnight.

&&

.MARINE...
Issued at 323 PM EDT Tue Apr 4 2017

The current small craft advisory runs through this evening. A period
of lower winds will be short lived before winds increase ahead of
low pressure Wednesday. Gales are expected Wednesday night into
Thursday as the low moves away.

&&

.HYDROLOGY...
Issued at 323 PM EDT Tue Apr 4 2017

River levels are above normal across Southern Lower Michigan, with
minor river flooding ongoing. Around an inch of rain fell yesterday
and overnight. This will keep river levels elevated, and likely
cause additional rises. Another period of wet weather is expected
Wednesday into Friday. Minor river flooding will continue into the
weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Watch from late Wednesday night through Thursday
     evening for MIZ038>040-044>046.

LM...Small Craft Advisory until 11 PM EDT this evening for
LMZ844>849.

     Small Craft Advisory from 8 AM to 8 PM EDT Wednesday for
     LMZ844>849.

     Gale Warning from 8 PM Wednesday to 8 PM EDT Thursday for
     LMZ844>849.

&&

SYNOPSIS...04
SHORT TERM...04
LONG TERM...TJT
AVIATION...TJT
HYDROLOGY...63
MARINE...04
Hazardous weather outlook, Apr 4, 3:46 AM EDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
346 AM EDT Tue Apr 4 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
346 AM EDT Tue Apr 4 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A significant snow event is possible Wednesday night into
Thursday as a strong storm heads through the Lower Great Lakes.
Rain will change to snow early Thursday morning and will continue
into the day time hours of Thursday. Even through the ground it
warm the snowfall rates are expected to be high enough allow
accumulations. Winds gusting to 40 mph may cause some blowing and
drifting snow to. Snowfall amounts could be over over 6 inches in
some places.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ844>849-050800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 AM EDT Tue Apr 4 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft into this
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong spring storm will may bring storm force winds Thursday.
This would result in dangerous conditions in our near shore
waters. The winds will decrease Friday but will still remain
hazardous to boats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:10 PM EDTRiver Flood AdvisoryGRRKalamazoo5 days
Apr 4, 11:51 AM EDTRiver Flood AdvisoryGRROsceola8 days
Apr 4, 11:51 AM EDTRiver Flood AdvisoryGRRIsabella8 days
Apr 4, 3:43 PM EDTGale WarningGRR60 hr
Apr 4, 3:58 PM EDTWinter Storm WatchGRRClare, Ionia, Isabella, Kent, Lake, Mecosta and 3 more24 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.